Alert archive / New Mexico / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 13, NWS El Paso, TX

May 11, 2020Otero County, New Mexico

NWS El Paso, TX issued this severe thunderstorm warning at May 11, 2020, 4:31 PM MDT for Otero County, New Mexico. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2020, 4:31 PM MDT (22:31 UTC)
Expired
May 11, 2020, 5:15 PM MDT
In force
44 min
Issued by
NWS El Paso, TX
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 23 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.5 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2020-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2020-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-224 J/kg
Mixed-layer LCL
2100 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

358 
WUUS54 KEPZ 112231
SVREPZ
NMC035-112315-
/O.NEW.KEPZ.SV.W.0013.200511T2231Z-200511T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service El Paso TX
431 PM MDT Mon May 11 2020

The National Weather Service in El Paso has issued a

* Severe Thunderstorm Warning for...
  Northwestern Otero County in south central New Mexico...

* Until 515 PM MDT.

* At 430 PM MDT, severe thunderstorms were located along a line
  extending from 3 miles northwest of Three Rivers to 9 miles west of
  Tularosa to 7 miles north of White Sands National Monument, moving
  east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Mescalero, Tularosa, Three Rivers, Alamogordo, White Sands National
  Monument, Bent, Burro Flats, High Rolls, La Luz, Holloman Air Force
  Base, Mountain Park, Boles Acres, Karr Canyon, Soldier Canyon,
  Sierra Blanca Peak and Three Rivers Petroglyph Site.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3332 10572 3307 10578 3278 10586 3285 10630
      3339 10613 3339 10573
TIME...MOT...LOC 2230Z 268DEG 28KT 3336 10610 3309 10618 3289 10625 

HAIL...0.75IN
WIND...60MPH
 
$$

HARDIMAN
1 follow-up statement
264 
WWUS54 KEPZ 112255
SVSEPZ

Severe Weather Statement
National Weather Service El Paso TX
455 PM MDT Mon May 11 2020

NMC035-112315-
/O.CON.KEPZ.SV.W.0013.000000T0000Z-200511T2315Z/
Otero NM-
455 PM MDT Mon May 11 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHWESTERN OTERO COUNTY...

At 455 PM MDT, severe thunderstorms were located along a line
extending from 10 miles southwest of Bonito Lake to 3 miles northeast
of Tularosa to 4 miles west of Alamogordo, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Mescalero, Tularosa, Alamogordo, White Sands National Monument, Bent,
Burro Flats, High Rolls, La Luz, Holloman Air Force Base, Mountain
Park, Boles Acres, Karr Canyon, Soldier Canyon and Sierra Blanca
Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3332 10572 3307 10578 3278 10586 3285 10630
      3317 10620 3339 10595 3339 10573
TIME...MOT...LOC 2255Z 268DEG 28KT 3337 10588 3310 10596 3290 10603 

HAIL...0.75IN
WIND...60MPH
 
$$

HARDIMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:59 PM MDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 11, 1:59 PM MDT, 2 hours 32 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
159 PM MDT Mon May 11 2020

.AVIATION Update...A thunderstorm has developed to the south of
KTCS. Strong and erratic outflow winds will be possible from this
storm with gusts up to 40-50 KTs through 22Z.

&&

.PREV DISCUSSION...144 PM MDT Mon May 11 2020...

.SYNOPSIS...
A few showers and thunderstorms will move across west Texas and
southern New Mexico this afternoon and this evening. Several
storms may produced brief heavy rains, hail and strong winds.
Westerly winds will then bring warm temperatures and dry
occasionally breezy weather conditions Tuesday through next
weekend.

&&

.DISCUSSION...
.SHORT TERM...Tonight and Tuesday...
Showers and storms come to an end this evening as the disturbance
aloft (incredibly weak disturbance at that) pushes east, but an
isolated storm or two may linger through about 9PM across far
eastern and northern sections. If this occurs, brief gusty winds,
rain, and isolated lightning will be possible. Clouds continue to
clear out of the area through the overnight with mild temperatures
relative to average.

Tuesday will feature abundant sunshine and warm temperatures
approaching 90 degrees in EL Paso and mainly mid to upper 80s
elsewhere. West/southwest flow aloft and at the surface will keep
the area dry as the 40 and 50 degree dewpoints are shunted to the
east. Winds will be breezy with a general 10-20 mph sustained
gusting briefly to around 30 mph in some locations.

&&

35-DeLizio

.LONG RANGE DISCUSSION...Tuesday night Wednesday through Monday.

Zonal progressive flow aloft will continue through Saturday with the
associated deep westerly downslope flow inducing persistent lee
surface troughing through eastern New Mexico. Boundary layer winds
will be mostly west to southwest with transport of warm dry air
mass. Thus temperatures will remain near to around 5 degrees above
normal while dewpoints stay below 40 and precipitable water mostly
less than .4 inch. These factors also indicate a dry forecast as
well. Weak embedded short waves may pass eastward across the CWA
but mid level flow will remain weak as core of stronger winds
aloft will be located well to our north. Consequently expect wind
speeds to be marginally breezy at best most locations mainly
induced by lee trough to the east.

High pressure aloft builds across the southern Rockies next Sunday
and Monday with attendant subsidence supporting more dry weather
with further warming temperatures.

&&

05-Rogash

.AVIATION...There is a chance for a few thunderstorms this afternoon, mainly
in the vicinity of KTCS (VCTS starting 20Z) with a widely isolated
chance near KELP and KLRU (confidence not high enough for VCTS at
these locations). Any storms that do develop could produce gusty
outflow winds and brief heavy rain but cloud bases should remain
well within VFR. VIS restrictions from heavy precip or blowing
dust would be the only threat for MVFR, but expecting mainly VFR.
Activity diminishes and moves east away from all terminals after
03Z. Wind shear will be possible at KELP and KDMN after 06Z, but
this appears to be brief and perhaps not even reaching 30 KTs.
Otherwise, VFR through the rest of the overnight and into
Tuesday.

&&

.FIRE WEATHER...
Dry and near seasonable temperatures are expected through the
weekend. Deep west/southwest flow aloft will deepen lee cyclones
each afternoon across the front range leading to breezy surface
conditions across the area as well. As for Tuesday, Elevated fire
weather conditions are expected but wind values will not meet the
Red Flag threshold. Haines index will generally be 5 with excellent
vent rates. Elevated to critical conditions are likely Wednesday and
Thursday as winds will be strongest these days. With the exception
of the high elevations of the Sacramento Mountains, min RH's will be
below 15% through the weekend with Very Good to Excellent Vent rates.

&&

35-DeLizio

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 64  89  63  87 /  10   0   0   0
Sierra Blanca           54  84  57  84 /  30   0   0   0
Las Cruces              55  87  55  84 /  10   0   0   0
Alamogordo              53  87  56  87 /  20   0   0   0
Cloudcroft              44  65  44  63 /  30   0   0   0
Truth or Consequences   55  87  55  86 /  30   0   0   0
Silver City             51  78  50  76 /   0   0   0   0
Deming                  52  87  51  85 /   0   0   0   0
Lordsburg               52  85  51  84 /   0   0   0   0
West El Paso Metro      63  90  62  88 /  10   0   0   0
Dell City               52  90  55  89 /  30   0   0   0
Fort Hancock            57  92  58  91 /  30   0   0   0
Loma Linda              57  83  58  82 /  10   0   0   0
Fabens                  61  90  61  89 /  10   0   0   0
Santa Teresa            57  87  57  87 /   0   0   0   0
White Sands HQ          63  87  63  86 /  10   0   0   0
Jornada Range           54  86  54  85 /   0   0   0   0
Hatch                   54  87  53  86 /  10   0   0   0
Columbus                58  88  56  87 /   0   0   0   0
Orogrande               55  87  56  86 /  10   0   0   0
Mayhill                 47  78  49  76 /  30   0   0   0
Mescalero               45  75  46  74 /  30   0   0   0
Timberon                43  73  45  72 /  30   0   0   0
Winston                 42  80  42  79 /  30   0   0   0
Hillsboro               50  85  49  84 /  10   0   0   0
Spaceport               51  85  51  85 /  20   0   0   0
Lake Roberts            45  79  43  78 /  10   0   0   0
Hurley                  48  79  47  79 /   0   0   0   0
Cliff                   44  84  43  83 /   0   0   0   0
Mule Creek              50  80  48  79 /   0   0   0   0
Faywood                 50  82  48  80 /   0   0   0   0
Animas                  51  86  48  86 /   0   0   0   0
Hachita                 50  85  48  84 /   0   0   0   0
Antelope Wells          51  85  50  85 /   0   0   0   0
Cloverdale              51  80  50  79 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/99
Hazardous weather outlook, May 11, 4:04 AM MDT, 12 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
404 AM MDT Mon May 11 2020

NMZ401>417-TXZ418>424-121015-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
404 AM MDT Mon May 11 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

We will see isolated to scattered thunderstorms across the area,
especially east of the Continental Divide. Precipitation totals
will be light, but they could produce some slippery roads. The
light precipitation increases the risk for dry thunderstorms which
could lead to wildfires. Gusty winds from outflows are possible
with any storm, as well as blowing dust in the lowlands with the
strongest cells.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected for the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today, but any reports of
rain will be appreciated.

In the hours before

Special weather statement, May 11, 1:37 PM MDT, 2 hours 54 minutes before
Special Weather Statement
National Weather Service El Paso TX
137 PM MDT Mon May 11 2020

NMZ402-408-409-112015-
Eastern Black Range Foothills NM-
Southern Gila Highlands/Black Range NM-Sierra County Lakes NM-
137 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SIERRA COUNTY UNTIL
215 PM MDT...

At 135 PM MDT, a strong thunderstorm was reported near Hillsboro,
moving northeast at 25 mph.

Pea size hail and winds in excess of 35-40 mph will be possible with
this storm.

Locations impacted include...
Caballo, Cuchillo, Truth or Consequences, Hillsboro, City of Elephant
Butte, Palomas, Ladder Ranch, Williamsburg, Lower Animas Creek, Upper
Palomas Canyon, Lower Palomas Canyon, Ash Canyon, Rock Canyon, Hot
Springs Landing, Elephant Butte Lake and Caballo Lake, Interstate 10
by Las Palomas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3284 10761 3299 10773 3331 10724 3296 10708
TIME...MOT...LOC 1935Z 243DEG 24KT 3295 10759

DHUYVETTER
Special weather statement, May 11, 2:36 PM MDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service El Paso TX
236 PM MDT Mon May 11 2020

NMZ408-409-112130-
Eastern Black Range Foothills NM-Sierra County Lakes NM-
236 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIERRA COUNTY UNTIL 330
PM MDT...

At 233 PM MDT, Doppler radar was tracking a few strong thunderstorms
along Interstate 25 from Arrey to mile marker 102. These storms are
moving east at about 25 mph.

Half inch hail, winds in excess of 40 mph, and heavy downpours are
 possible with this storm.

Locations impacted include...
Arrey, Caballo, Cuchillo, Truth or Consequences,Las Palomas, City of
Elephant Butte, Rock House, Williamsburg, Alamosa Canyon, Lower
Palomas Canyon, Hot Springs Landing, Lakeshore Highlands, Elephant
Butte Lake and Lower Animas Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Be careful of low water crossings, as they flood very
quickly.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3348 10691 3287 10688 3275 10748 3348 10742
TIME...MOT...LOC 2032Z 245DEG 49KT 3333 10721

DHUYVETTER
Special weather statement, May 11, 2:55 PM MDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service El Paso TX
255 PM MDT Mon May 11 2020

NMZ417-TXZ420>423-112145-
Otero Mesa NM-Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Salt Basin TX-Northern Hudspeth Highlands/Hueco Mountains TX-
255 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND NORTHERN
HUDSPETH COUNTIES UNTIL 345 PM MDT...

At 253 PM MDT, Doppler radar was tracking strong thunderstorms
across the area.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dell City, Cornudas, Finlay, Salt Flat, Guadalupe Mountains National
Park, Crow Flats, Sunset Ranches, Brokeoff Mountains, Far Western
Portions of Guadalupe Mountains National Park

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.

This storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

&&

LAT...LON 3200 10492 3164 10491 3117 10552 3136 10587
      3229 10506 3215 10485 3200 10485
TIME...MOT...LOC 2053Z 240DEG 49KT 3171 10534

ROGASH
Special weather statement, May 11, 3:32 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service El Paso TX
332 PM MDT Mon May 11 2020

NMZ417-TXZ420>422-112230-
Otero Mesa NM-Southern Hudspeth Highlands TX-Salt Basin TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
332 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OTERO AND
NORTHEASTERN HUDSPETH COUNTIES UNTIL 430 PM MDT...

At 331 PM MDT, Doppler radar was tracking strong thunderstorms over
eastern Hudsdpeth county, moving east at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Dell City, Sierra Blanca, Salt Flat, Guadalupe Mountains National
Park, Sunset Ranches, Far Western Portions of Guadalupe Mountains
National Park, Round Top Mountain and Gypsum Dunes at Guadalupe
National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3200 10492 3163 10491 3109 10517 3130 10558
      3206 10516 3200 10489
TIME...MOT...LOC 2131Z 260DEG 60KT 3177 10492

ROGASH
Special weather statement, May 11, 3:43 PM MDT, 48 minutes before
Special Weather Statement
National Weather Service El Paso TX
343 PM MDT Mon May 11 2020

NMZ411-413-TXZ418-419-112230-
Southern Tularosa Basin NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-Western El Paso County TX-
343 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OTERO...SOUTHEASTERN
DONA ANA AND NORTHWESTERN EL PASO COUNTIES UNTIL 430 PM MDT...

At 342 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chamberino, moving east at 35 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Chaparral, Anthony, Vado, Anthony Gap, Berino, Chamberino, San
Miguel, Mesquite, La Union, La Mesa and High Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3194 10679 3215 10684 3225 10645 3203 10636
TIME...MOT...LOC 2142Z 260DEG 60KT 3208 10659

ROGASH
Special weather statement, May 11, 4:18 PM MDT, 13 minutes before
Special Weather Statement
National Weather Service El Paso TX
418 PM MDT Mon May 11 2020

NMZ412-414>416-112300-
Central Tularosa Basin NM-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
418 PM MDT Mon May 11 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO...EAST CENTRAL
SIERRA AND NORTHEASTERN DONA ANA COUNTIES UNTIL 500 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Three Rivers, moving east at 25 mph.

Half inch hail and winds in excess of 50 mph with blowing dust will
be possible with this storm.

Locations impacted include...
Mescalero, Tularosa, Three Rivers, Bent, Burro Flats, High Rolls, La
Luz, Mountain Park, Three Rivers Petroglyph Site and Sierra Blanca
Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3296 10581 3295 10636 3339 10635 3339 10574
TIME...MOT...LOC 2218Z 277DEG 21KT 3335 10618

Hardiman

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:20 PM MDTSpecial Weather StatementEPZDoña Ana40 min
May 11, 1:37 PM MDTSpecial Weather StatementEPZSierra38 min
May 11, 1:59 PM MDTSevere Thunderstorm WarningEPZSierra46 min
May 11, 2:36 PM MDTSpecial Weather StatementEPZSierra54 min
May 11, 3:43 PM MDTSpecial Weather StatementEPZDoña Ana47 min
May 11, 4:18 PM MDTSpecial Weather StatementEPZ42 min
May 11, 4:34 PM MDTDust Storm WarningEPZOtero89 min
May 11, 4:44 PM MDTSpecial Weather StatementEPZDoña Ana46 min
May 11, 4:58 PM MDTSpecial Weather StatementEPZOtero47 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.